Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 162, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2000, 11:59 PM EDT for New Hanover County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2000, 11:59 PM EDT (03:59 UTC)
- Expired
- Aug 25, 2000, 12:35 AM EDT
- In force
- 36 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 12:00 AM EDT | Thunderstorm Wind 50 M | Wilmington, NC | An anemometer at the North Carolina State Port measured a 58 mph wind gust that caused significant damage to a crane. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1830 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 250401
SVRILM
NCC129-250435-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 PM EDT THU AUG 24 2000
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 1235 AM EDT
* AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM OVER SMITH CREEK...MOVING SOUTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WINDEMERE AT 1205 AM EDT
SILVER LAKE AT 1215 AM EDT
CAROLINA BEACH AT 1220 AM EDT
KURE BEACH AT 1225 AM EDT
FORT FISHER AT 1230 AM EDT
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
$$
.END
LAT...LON 3438 7788 3428 7801 3412 7794 3392 7794
3425 7777
iDCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:55 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 24, 9:55 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 955 PM EDT THU AUG 24 2000 LINE OF SHOWERS AND TSTMS CONTINUES TO MOVE EAST OVER ERN NC AND NRN SC TNGT. LATEST SFC ANALYSIS SHOWS TROUGH AND ACTIVITY PRETTY WELL LINED UP FROM RWI TO FAY TO FLO AND SSC. ANOTHER TROUGH LOOKS TO BE FURTHER N AND E ALONG COAST. 00Z RAOB CONTINUE TO INDICATE A MODERATELY UNSTABLE ATMOSPHERE. WILL NEED TO KEEP CHC AND LIKELY POPS IN TO ACCOUNT FOR STORMS MOVING TOWARD THE COAST TNGT. HIGHEST POPS ALONG MY NE SC COAST. WILL MAKE FINAL DECISIONS AFTER A LAST LOOK AT RADAR TRENDS. CWF: ...AFTER A CLOSER LOOK AT OFFSHORE PERSISTENT SWELLS AND WINDS...HAVE OPTED@ TO GO WITH A SCA FOR ALL COASTAL WATERS AS GRADIENT TO REMAIN INTO THE MORNING AND WILL CONTINUE TO SEE LONG PERIOD SWELLS... .ILM...SMALL CRAFT ADVISORY SURF CITY NC TO SOUTH SANTEE SC. PJN
In the hours before
Local storm report, Aug 24, 9:17 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
917 PM EDT THU AUG 24 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
u
0835 PM TEMPERANCE HILL NC WIND DAMAGE
08/24/00 MARION TRAINED SPOTTER REPORTED
POWER LINES DOWNED.
RANLocal storm report, Aug 24, 9:53 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
953 PM EDT THU AUG 24 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM QUIMBY SC WIND DAMAGE
08/24/00 FLORENCE LAW ENFORCEMENT REPORTED
TREES DOWN ON A RESIDENCE.
TREES ALSO REPORTED DOWN ON
WILLIAMSBURG ROAD.
TRANearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.